Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Child had syncopal episodes after taking ibuprofen for menstrual cramps. Low blood pressure, graying color while having the attack. Drug abuse or dehydrated?

I have a student (15 yo female) who has twice now had a ? syncopal episode about 20 min after ibuprofin (400 mg) (for menstrual cramps ). First time, she was out for almost 30 min and did not come to until in ambulance with EMS. Yesterday she was out for a shorter amount of time prob 15 mins. Has had a negative workup thus far per mom. Scheduled for a f/u with neuro and cardio. As a school nurse, with out a defintive dx or orders I feel I have no choice but to have her transported (mom in total agreement). Have made plans with teachers to have an escort or call me if she needs to come to Health Office. BP was 92/62 P was thready (radial) ok at carotid at 72 eyes were riolled backl in her head unitl she started to come to, her color was gray/green just before she went down Height weight prop, no indication fo drug use abuse? level of hydration Any ideas?
Asked On : Tue, 22 Jan 2013
Answers:  3 Views:  32
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician 's  Response
I appreciate your concern for your student,
Such syncopal attacks are sometimes seen with dysmenorrhea,due to vagal stimulation by pain.
this pain will decrease with age.
I advise her to get evaluated by a physician to rule out any other underlying abnormality.
This is unlikely with ibuprofen,but next time she should avoid it and take mefenemic acid instead.
she should take proper nutritious diet rich in green leafy anemia is very common in adolescent age group .

Take Care
God bless
Answered: Tue, 22 Jan 2013
I find this answer helpful
Pediatrician Dr. Diana Divakar's  Response
Thank you for choosing to post your queries and for giving us this opportunity to clarify your doubts.
Well, first of all severe dysmenorrohea itself can cause vagal syncope leading to a black out and all the corresponding cardiovascular changes you have mentioned about. Some people have it due to the vagal stimulation because of severe pain. Very unlikely that it could be because of the drug, unless she is particularly allergic to NSAID's or any other allergic predisposition. A neurologist and a cardiologist opinion will be a good option to go ahead with. Has she ever hurt herself during any of these episodes?
Hope I have been successful in clarifying all your doubts and will help you take the further step in her management. Take care and stay healthy.
Answered: Tue, 22 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Pediatrician, Neonatology Dr. Ravikiran Reddy's  Response
Hi I have gone through your complaints. This condition is called pre menstrual syncope. Few girls are associated with such type of presentation. It is not associated with ibuprofen . You need to take care of her for few more cycles. As the age goes she will get acclimatise . She should be in safe place when the cycles were expected to prevent injuries due to fall and she need more assistance.
Thank you. Good day.
Answered: Tue, 22 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor